Indiana, 2005

Hail in Indiana, April 12, 2005

April 12, 2005 · NWS PAH · 4 events in 2 counties and zones

Very cold temperatures in the upper levels of the atmosphere promoted the development of hail-producing thunderstorms. The hail ranged up to the size of dimes in a few storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Very cold temperatures in the upper levels of the atmosphere promoted the development of hail-producing thunderstorms. The hail ranged up to the size of dimes in a few storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 12:30 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 12, 12:30 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT TUE APR 12 2005

.DISCUSSION...

LATEST SURFACE ANALYSIS SHOWS LOW CENTERED NEAR LSX WITH A COLD
FRONT ARCING SOUTHEASTWARD THROUGH EVV AND BWG. VIS SAT PICS SHOW
DRY SLOT BISECTING PAH FA. IR SAT PICS SHOW TOPS COOLING OVER DRY
SLOT WHERE TSRA ARE DEVELOPING. 12Z TUE UA RUN SHOWS UPPER LEVEL LOW
OVER SGF WITH CURRENT SAT PICS INDICATING THE CIRCULATION HAD
PROGRESSED EAST TO JUST WEST OF FAM AT 17Z.

12Z TUE MODEL RUNS SHOWS COLD POOL...NEG 20C+ COLD POOL NEAR SGF
WILL ADVANCE EAST THROUGH THE DAY REACHING THE MISSISSIPPI RIVER BY
MID AFTN. NUMEROUS COLD AIR FUNNELS ALREADY REPORTED OVER SEMO
ASSOCIATED WITH THE APPROACH OF THE COLD POOL. THIS HAS BEEN WELL
FORECAST BY THE MODELS FOR SEVERAL RUNS NOW. ALSO WITH FREEZING
LEVEL AROUND 7K FEET AND THE NEG 20C FALLING TO AROUND 17K THROUGH
THIS AFTERNOON...EXPECT HAIL TO BE MAIN THREAT. HOWEVER WOULD NOT
RULE OUT ANY CIRCULATING STORMS...ALTHOUGH RADAR INDICATES LITTLE IF
ANY CIRCULATION WITH ONGOING TSRA. ALSO FORECAST SOUNDINGS
ADVERTISING UNIDIRECTIONAL WIND REGIME...EVEN THOUGH THE BACK TO THE
NW THROUGH THE FIRST PERIOD. 12Z TUE META FORECAST SOUNDING
INDICATING LIS AROUND -3...AND CAPES APPROACHING 1K J/KG...SCT
SEVERE IS LIKELY AGAIN WITH THE MAIN THREAT BEING HAIL.

OVERNIGHT META FORECASTING LIS STILL MEANDERING AROUND A NEG 2C...
WITH CAPES AROUND 600 J/KG WILL MAINTAIN MENTION OF TS OVERNIGHT.
BUT WILL TWEAK TO ISOLATED T ACROSS FA. AFTER 12Z WED WILL FORCE TS
MENTION TO EXTREME SE WITH RAIN FA WIDE. AFTER 00Z WED LOW DEPARTS
WITH ONLY A SLGT CHC EXTREME SE. AFTER 06Z WED HAVE KEPT FCST DRY
THROUGH DAY SEVEN. SYSTEM APPROACHES EARLY NEXT WEEK BUT VERY LOW
QPF ADVERTISED BY MODELS OVER FA AND TOO LOW CONFIDENCE TO INTRODUCE
ATTM.

AS FOR TEMPS...NO MAJOR CHANGES TO GRIDS...EXCEPT FOR A FEW MINOR
TWEAKS HERE AND THERE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.
.MO...NONE.
.IL...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.
.IN...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.

&&

KH
Hazardous weather outlook, Apr 12, 3:48 AM CST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CDT TUE APR 12 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
448 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS MISSOURI TODAY...
REACHING SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS BY EARLY THIS
EVENING. THERE MAY BE SOME BREAKS IN THE CLOUDS TODAY. THIS COMBINED
WITH COLDER AIR ALOFT MOVING IN WITH THE STORM SYSTEM...MAY RESULT IN
ENOUGH INSTABILITY TO PRODUCE ISOLATED STRONG TO SEVERE
THUNDERSTORMS. THE MAIN THREAT WILL BE LARGE HAIL. THE THREAT SHOULD
DIMINISH DURING THE EARLY EVENING HOURS...WITH THE LOSS OF DAYTIME
HEATING. A CHANCE OF THUNDERSTORMS WILL LINGER INTO THE OVERNIGHT
HOURS...MAINLY FOR WESTERN KENTUCKY AND SOUTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

In the hours before

Local storm report, Apr 12, 1:18 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FUNNEL CLOUD     CAPE GIRARDEAU          37.31N 89.55W
04/12/2005                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            WEST OF ST. FRANCIS HOSPITAL.

&&

SMITTY
Local storm report, Apr 12, 1:23 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             3 N WALTONVILLE         38.26N 89.04W
04/12/2005  1.00 INCH        JEFFERSON          IL   TRAINED SPOTTER

            VERY HEAVY RAIN WITH STORM.

&&

SMITTY
Local storm report, Apr 12, 1:28 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FUNNEL CLOUD     WOODLAWN                38.33N 89.04W
04/12/2005                   JEFFERSON          IL   TRAINED SPOTTER

            LOCATED BETWEEN WOODLAWN AND MOUNT VERNON.

&&

SMITTY
Local storm report, Apr 12, 1:29 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             5 NW PRICE LANDING      37.09N 89.44W
04/12/2005  0.75 INCH        SCOTT              MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, Apr 12, 1:55 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLASH FLOOD      JACKSON                 37.38N 89.65W
04/12/2005                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            WATER COVERING ROUTES Y AND W AND THE INTERSECTION OF
            ROUTE 61 AND INTERSTATE 55. HUBBLE CREEK OUT OF BANKS IN
            JACKSON. FLOODING EXTENDS TO THE COMMUNITY OF FRUITLAND.
            SMALL MARBLE SIZE HAIL ACCUMULATED AND COVERING SOME
            SECONDARY ROADS.

&&

SMITTY
Local storm report, Apr 12, 2:16 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             BARLOW                  37.05N 89.05W
04/12/2005  0.75 INCH        BALLARD            KY   TRAINED SPOTTER

            HAIL COVERING ROADS AND LAWNS.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 35 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Vanderburgh

When
April 12, 2:40 PM CST
Where
Vanderburgh County, 5 mi WSW of Evansville
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.950, -87.633

Dime-size hail was reported at the University of Southern Indiana.

Hail, Spencer

When
April 12, 2:58 PM CST
Where
Spencer County, Hatfield
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.900, -87.217

Funnel Cloud, Vanderburgh

When
April 12, 3:30 PM CST
Where
Vanderburgh County, 1 mi N of Stacer
Reported by
TRAINED SPOTTER
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

On the south side of Interstate 64 near the Gibson County line, a wall cloud lowered and produced a small funnel. The funnel cloud never extended more than halfway to the ground. After about 15 minutes, the wall cloud ascended into the storm base.

Hail, Spencer

When
April 12, 3:48 PM CST
Where
Spencer County, Lamar
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -86.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445079, 5445081, 5445082, 5445080.